In some cases, a special audiologic device, which is worn like a hearing aid, may be prescribed. These devices, called masking agents, emit continuous, low-level white noises that suppress the tinnitus sounds. In some cases, a hearing aid may be recommended to help to suppress or diminish the sounds associated with tinnitus. A combination device (masker plus hearing aid) may also be used. Masking devices provide immediate relief by reducing or completely drowning out the tinnitus sound. However, when the masking device is removed, the tinnitus sound remains.


Ear protection can mitigate the negative effects of loud noises and prevent the exacerbation of tinnitus. This is especially important if you work in a loud environment or regularly visit loud places, like shooting ranges, concerts, and clubs. Wearing custom earplugs or special earmuffs can go a long way toward preventing your tinnitus from worsening.
Most people who seek medical help for tinnitus experience it as subjective, constant sound like constant ringing in the ears or a buzzing sound in the ear, and most have some degree of hearing loss. Things that cause hearing loss (and tinnitus) include loud noise, medications that damage the nerves in the ear (ototoxic drugs), impacted earwax, middle ear problems (such as infections and vascular tumors), and aging. Tinnitus can also be a symptom of Meniere's disease, a disorder of the balance mechanism in the inner ear.
Michael Chrostowski, PhD is the founder of Sound Options Tinnitus Treatments Inc. His dedication to improving the lives of tinnitus sufferers drives his vision of providing effective, affordable and accessible treatments for the many tinnitus sufferers he has met throughout his research career. With over 8 years of research in the field of tinnitus and collaborations with leaders in the field, Dr. Chrostowski was able to make use of cutting-edge research to develop software that can customize an effective and personal treatment for tinnitus. Dr. Chrostowski received a BASc in electrical and computer engineering at the University of Toronto and a PhD in neuroscience at McMaster University.
Muscular tinnitus can be caused by several degenerative diseases that affect the head and neck including amyotrophic lateral sclerosis or multiple sclerosis. Myoclonus can also cause muscular tinnitus, especially palatal myoclonus, which is characterized by abnormal contractions of the muscles of the roof of the mouth. Spasms of the stapedial muscle (which attaches to the stapes bone or stirrup), which is the smallest muscle in the body, and tensor tympani muscle, both of which are located in the middle ear, have also been associated with objective tinnitus. Myoclonus or muscle spasms may be caused by an underlying disorder such as a tumor, tissue death caused by lack of oxygen (infarction), or degenerative disease, but it is most commonly a benign and self-limiting problem.
Repetitive transcranial magnetic stimulation (rTMS). This technique, which uses a small device placed on the scalp to generate short magnetic pulses, is already being used to normalize electrical activity in the brains of people with epilepsy. Preliminary trials of rTMS in humans, funded by the NIDCD, are helping researchers pinpoint the best places in the brain to stimulate in order to suppress tinnitus. Researchers are also looking for ways to identify which people are most likely to respond well to stimulation devices.
The content of the website and databases of the National Organization for Rare Disorders (NORD) is copyrighted and may not be reproduced, copied, downloaded or disseminated, in any way, for any commercial or public purpose, without prior written authorization and approval from NORD. Individuals may print one hard copy of an individual disease for personal use, provided that content is unmodified and includes NORD’s copyright.
If you develop tinnitus, it's important to see your clinician. She or he will take a medical history, give you a physical examination, and do a series of tests to try to find the source of the problem. She or he will also ask you to describe the noise you're hearing (including its pitch and sound quality, and whether it's constant or periodic, steady or pulsatile) and the times and places in which you hear it. Your clinician will review your medical history, your current and past exposure to noise, and any medications or supplements you're taking. Tinnitus can be a side effect of many medications, especially when taken at higher doses (see "Some drugs that can cause or worsen tinnitus").

All materials posted on the ATA website are subject to copyright owned by the American Tinnitus Association (ATA). No part of these pages, either text, file or image may be used for any purpose other than personal use. Any reproduction, retransmissions, republication, storage in a retrieval system or retransmission, in any form or by any means, electronic, mechanical or otherwise, is strictly prohibited without prior written permission. Submit our contact form for general inquiries.
×